Search

Loading...

Saturday, 22 February 2014

9 Months of Topical Steroid Withdrawal

So today marks 9 months of ceasing topical steroid treatment and about 6 months of completely stopping the use of immunosuppressants.

I'm not gonna lie and say I'm doing fantastically well but I can definitely say that my life is back and I am now able to do so many things that I previously couldn't do. I think my last update is nearly 2 weeks old and in that time my skin has gone backwards and forwards, which is why I didn't really want to collate another post to show you that it has regressed again as it gets pretty boring really. It is comfortable enough to live with and I think that's fine by me, especially going by what I was like this time last year! In fact when I say regression what I mean is my face has gone a bit pink and flaky, my chest and neck have some eczematic parts and my arms are scratched, but my skin is much tougher now so it's not as though I'm sloughing it off with every touch. I should be more grateful really.

So if we look back... showering and getting dressed could take hours and hours, on a bad day I wouldn't even be able to put clothing on! Nowadays however, I can be out of the shower, have a bit of moisturiser on and dressed within 30 mins. Not bloody bad if you ask me! I can also stand to do stuff after I've spent the day at work without having to run headlong for the shower, and even if I do need a shower after work, I'm pretty sure I can be ready to leave the house again shortly after.

Also the way my skin is physically is very different. I was thinking the other day that my skin doesn't peel off in humongous pieces as it used to. It was kind of akin to sun burn peel where you pull a bit and an entire sheet of skin comes off(!), I remember the satisfaction of pulling all of my eyelid skin off in one swift movement. I'm a delight I know. Yet now it's more powdery in formation and isn't quite as joyous I suppose. It's quite dandruff like again.

I'm now off work for 2 weeks to go gallivanting up to Edinburgh for a couple of days and also bypassing my family and the cats on the way there (and back) so it will be interesting to see how I get on.

I do hope that everyone is doing well!x

Thursday, 6 February 2014

Topical Steroid Withdrawal 8.5 Months

Ok so finally the flare that arrived at the beginning of the year appears to be dying down but I am left with a stinking cold which isn't too nice. I hope the weakness in my immune system doesn't bring on another bout of bloody eczema herpeticum, that'd be all I need!

My arms still aren't great as Shane found out to his annoyance as I kept him up in the night with my incessant scratching. Sorry dear! For those who don't realise the implications my skin have had on my relationship; Shane and I haven't shared a bed, unless staying in a hotel, for probably about a year. Really. This isn't how life is supposed to be! In time I'm sure the habitual night time scratching will cease and we can sleep in the same bed but at current I'm just too irritating to sleep next to. Plus he sleeps with his mouth open - ew!

Taken in the hallway which doesn't get as much light but I'm pale all over yay :D

Excuse the messy hair. I haven't had it cut in over a year!

Horrid bumpy, thickened texture.

The eyebrows that I gained back in around September have since disappeared as I've scratched at my face but as I said in my post from the other day, lots of baby hairs have started to sprout from my head so I can't be too disheartened. I'm actually wondering if the hair growth can be attributed to me taking the Vitamin D supplement. People say it usually takes weeks or months to make a difference but it's certainly a funny coincidence that after just a few days I notice all this new hair growth. Perhaps my system reacts quickly with working treatment, it certainly did in the past when I used Ciclosporin, where within 24 hours my skin was radically different, as you can see in the image at the bottom of this post.

Let's just hope this keeps up and in time as my skin strengthens I can use make-up again to draw on those pesky non-existent eyebrows... just like the old days!

Hope everyone else is doing well?

Wednesday, 5 February 2014

The Eczema Itch

Banner from http://buzz.bournemouth.ac.uk/the-eczema-itch/

Recently I was asked if I'd like to take part in sharing my story for a project entitled "The Eczema Itch" for Multimedia Journalism student, Zoe Woodbridge, to discuss my personal take on topical steroid withdrawal. Of course I said yes!

As an eczema sufferer herself, Zoe wanted to use her own experiences as a topic for her university project to explore the symptoms and treatments of eczema. With a particular interest in the controversies surrounding steroid addiction, she wanted to branch out to others to hear their stories and ask professionals who diagnose and treat it.

You can see my story and view images of both Louise Jones and I as well as listen to radio interviews where Louise speaks vocally of her experience alongside excerpts of her excellent book "Taming The Scratchy Monster" and hear from a medical doctor who is actually going through TSW himself. Zoe also conducts an interview with charity, Allergy UK, to discuss what more can be done to bridge the gap between GPs and Allergy Specialists.

The site is very well done and provides the user with an interactive experience with survey polls to partake in, which for anyone reading my blog who is suffering from steroid addiction I implore you to do. Who knows where this source of valuable information could take Zoe's site in the future.

Well done Zoe!


Sunday, 2 February 2014

Topical Steroid Withdrawal: My Experience Of Immunosuppressants

So happy! It's only been an entire year since experiencing hair loss from using the medication Methotrexate that I can say my hair is finally growing back in! I do wish I could the same for my eyebrows though. Boo!


Methotrexate is an immunosuppressive drug used to reduce inflammation in those suffering from severe eczema when all other lines of treatment have failed. It has a 50% success rate which I personally didn't experience. It's primary use is as a treatment for cancer patients as it halts and slows down cell division, hence the hair loss. It's a pretty hard core drug.

Similarly Ciclosporin, Azathioprine and Mycophenolate Mofetil are also immunosuppressive drugs that I have been prescribed in the past. Out of all of them I have only had success with Ciclosporin. These drugs are usually used for transplant patients and autoimmune diseases such as rheumatoid arthritis, yet like MTX (Methotrexate), they have anti-inflammatory properties that help with eczema.

The only thing with these miracle drugs is that they are so highly toxic to other parts of your body. The side effects are so numerous and you have to take fortnightly or bi-monthly blood tests, blood pressure tests and urine samples to ensure that your insides are intact and functioning correctly.

Personally I would never take these drugs again for my eczema as I have ended up being far, far worse than where I started. These drugs have properties likened to corticosteroids (steroid creams and oral steroids) where although they suppress the symptoms they don't actually cure the problem. Over time the synthetic nature of these medicines can wreak havoc on your body and make you far more poorly than you were to begin with.

I used various strengths of these immunosuppressants over a long period of more than 3 and a half years and found enough was enough when my body was failing to protect itself from countless infections, both bacterial and viral. I was never well and found myself going to see my dermatologist nearly every day or week at least. I was a complete and utter mess and it's all thanks to these horrible drugs combined with the effects of steroids.

I implore that anyone who has eczema to not over use or misuse steroid cream if it is to be used as you will find yourself rapidly worsening and rising up the ladder of stronger and stronger treatments until your last option is immunosuppressant tablets. I must fully stress that I only got proper eczema in January 2009. It was only 1 year later that I was being freely prescribed these toxic drugs after being plagued with countless other treatments that didn't work. It really isn't worth being a guinea pig. Learn from my mistakes and find the solution to the problem. Find out why your skin is bad and eliminate the cause. Don't just try to hide it by masking the symptoms.

I'm aware that a lot of people are now using the likes of Ciclosporin whilst they battle topical steroid withdrawal. I believe that as long as these drugs are used for their proper purpose for a shorter period of time and it aids relief from the effects of steroid withdrawal then that is entirely your choice. I, on the other hand was told to use these alongside steroid creams and when I quit the steroids and used these on their own I experienced horrible constant infections. I'm pleased to say that since stopping them I have had far, far fewer infections that have required urgent treatment.

What are your thoughts on this matter?



*Disclaimer: I am not steroid phobic, I believe steroids have their place within medicine. I just think that they are abused a lot of the time and used as a first line of treatment when it is not always necessary. Also, this is just my personal experience with immunsuppressants.